Hail, Merrimack
- When
- August 10, 2:37 PM EST to 2:40 PM EST
- Where
- Merrimack County, Dunbarton
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.100, -71.620
A severe thunderstorm produced 1 inch hail in Dunbarton.
Low pressure to the west of the forecast area and a weak southerly flow aloft set the stage for a major outbreak of severe thunderstorms which produced numerous reports of large hail in central and southern New Hampshire. Some of the larger storms also brought down trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
Low pressure to the west of the forecast area and a weak southerly flow aloft set the stage for a major outbreak of severe thunderstorms which produced numerous reports of large hail in central and southern New Hampshire. Some of the larger storms also brought down trees and power lines. In addition, these slow moving storms produced very heavy rainfall and resulted in several reports of flash flooding.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 10, 1:44 PM EST, 53 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 244 PM EDT SUN AUG 10 2008 .SYNOPSIS... LOW PRESSURE CENTERED NEAR LAKE HURON WILL DIVE SOUTHEAST AND REFORM ALONG THE NEW JERSEY COAST EARLY MONDAY MORNING. THIS LOW WILL MOVE THROUGH THE GULF OF MAINE TUESDAY AND INTO THE CANADIAN MARITIMES WHERE IT WILL REMAIN NEARLY STATIONARY INTO FRIDAY. HIGH PRESSURE WILL CREST OVER THE AREA FRIDAY AND SATURDAY. LOW PRESSURE WILL APPROACH THE AREA SUNDAY. && .NEAR TERM /THROUGH TONIGHT/... CONVECTION FIRING ACROSS THE REGION THIS AFTERNOON...MUCH AS EXPECTED. STORM MOTION HAS BEEN VERY SLOW...AROUND 10KTS. THIS IS PRODUCING A SIGNIFICANT FLASH FLOODING THREAT. WILL EXTEND THE FLASH FLOOD WATCH FOR NH THROUGH MIDNIGHT. && .SHORT TERM /MONDAY/... MODELS CONTINUE TO HAVE PROBLEMS HANDLING THE SYSTEM FOR MONDAY. ALL ARE PRODUCING PRECIPITATION...BUT AMOUNTS AND TIMING VARY A BIT. POPS ARE EXPECTED TO BE PRETTY HIGH...WITH LOW CONFIDENCE IN QPF AMOUNTS. && .LONG TERM /MONDAY NIGHT THROUGH SUNDAY/... SLOW-MOVING LOW PRESSURE WILL CROSS THE AREA MONDAY NIGHT AND TUESDAY...THEN MOVES OFF INTO THE MARITIMES TUESDAY NIGHT AND WEDNESDAY. ANOTHER LOW WILL PASS WELL OFFSHORE THURSDAY AND THURSDAY NIGHT. OTHERWISE...AN UPPER LEVEL LOW WILL MAINTAIN UNSETTLED WEATHER AND THE PROSPECT OF A FEW SHOWERS ACROSS THE AREA EACH DAY. THE UPPER TROUGH WILL STICK AROUND FOR THE BALANCE OF THE PERIOD WITH UNSETTLED WEATHER AND TEMPERATURES NEAR OR BELOW NORMAL. NUMERICALS DIFFER ON TIMING OF INDIVIDUAL IMPULSES BUT IT SEEMS SAFE TO SAY THAT WE CAN EXPECT AT LEAST SOME PRECIPITATION ACROSS THE AREA EACH DAY. SLOW-MOVING LOW PRESSURE TRAVERSES THE AREA MONDAY NIGHT AND TUESDAY BRINGING A MORE ORGANIZED PRECIPITATION EVENT. THIS LOW MOVES OFF INTO THE MARITIMES TUESDAY NIGHT. WE FIND OURSELF WITH SOME WEAK RIDGING ON WEDNESDAY...BUT NOT ENOUGH TO PRECLUDE A FEW SHOWERS GIVEN THE LINGERING MOISTURE AND CYCLONIC FLOW. A SECOND SURFACE LOW PASSES WELL OFFSHORE THURSDAY AND THURSDAY NIGHT AND IT APPEARS WELL MISS THE HEAVIER PRECIPITATION WITH THIS DISTURBANCE. HOWEVER...THE CYCLONIC FLOW AND LINGERING MOISTURE ACROSS THE REGION WILL STILL RESULT IN A FEW SHOWERS FROM THURSDAY INTO THE UPCOMING WEEKEND. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... SHORT TERM...EXPECT SHOWERS AND THUNDERSTORMS TO AFFECT THE REGION THIS AFTERNOON AND EVENING. SKIES SHOULD CLEAR BRIEFLY BEFORE FOG/STRATUS FORM UP AND GENERATE IFR/LIFR CONDITIONS. LONG TERM...EXPECT MOSTLY MVFR/IFR MONDAY NIGHT THROUGH TUESDAY MORNING IN SHOWERS AND FOG. TUESDAY EXPECT IMPROVEMENT TO VFR WITH BRIEF MVFR CONDITIONS IN AFTN SHRA/TSRA. TUESDAY NIGHT AND WED NIGHT EXPECT IFR IN FOG. WED AND THU EXPECT VFR EXCEPT MVFR IN SHRA. && .MARINE... SHORT TERM...NO PROBLEMS EXPECTED. LONG TERM...WE MAY BRIEFLY APPROACH SCA WINDS AND SEAS MONDAY NIGHT AND EARLY TUESDAY AS SURFACE LOW DEVELOPS THEN TRACKS JUST TO THE SOUTH OF THE WATERS. && .GYX WATCHES/WARNINGS/ADVISORIES... ME...NONE. NH...FLASH FLOOD WATCH UNTIL MIDNIGHT EDT TONIGHT FOR NHZ001>009. MARINE...NONE. && SYNOPSIS...POHL NEAR TERM...POHL SHORT TERM...POHL LONG TERM...POHL/SCHWIBS AVIATION...POHL/SCHWIBS MARINE...POHL/SCHWIBS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 308 PM EDT SUN AUG 10 2008 ANZ150>154-111915- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM-PENOBSCOT BAY- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM-CASCO BAY- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 308 PM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY...PENOBSCOT BAY...THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. MEZ007>009-012>014-018>028-NHZ010-013-014-111915- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- STRAFFORD-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- 308 PM EDT SUN AUG 10 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE AND SOUTHEASTERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN IS POSSIBLE MONDAY. FLOOD WATCHES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS. NHZ001>009-111915- NORTHERN COOS-SOUTHERN COOS-NORTHERN GRAFTON-NORTHERN CARROLL- SOUTHERN GRAFTON-SOUTHERN CARROLL-SULLIVAN-MERRIMACK-BELKNAP- 308 PM EDT SUN AUG 10 2008 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW HAMPSHIRE AND NORTHERN NEW HAMPSHIRE. .DAY ONE...THIS AFTERNOON AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLASH FLOOD WATCH. SLOW MOVING SHOWERS AND THUNDERSTORMS WILL PRODUCE VERY HEAVY RAIN THIS EVENING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY HEAVY RAIN IS POSSIBLE MONDAY. FLOOD WATCHES MAY BE NEEDED. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN THEIR REPORTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 217 PM EDT SUN AUG 10 2008 NHZ003-005-101915- NORTHERN GRAFTON-SOUTHERN GRAFTON- 217 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 315 PM EDT... AT 217 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 5 MILES EAST OF LYME...OR ABOUT 15 MILES NORTHEAST OF LEBANON...MOVING NORTHEAST AT 18 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND LYME...WENTWORTH... WARREN...PIERMONT...LAKE TARLETON STATE PARK...HAVERHILL...LOST RIVER...WOODSVILLE AND BENTON THROUGH 315 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...TORRENTIAL DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE FLOODING. PLEASE REPORT HAIL...STRONG WINDS...OR FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. ES
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
226 PM EDT SUN AUG 10 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0220 PM HAIL WNW SHAPLEIGH 43.54N 70.85W
08/10/2008 M0.75 INCH YORK ME TRAINED SPOTTER
&&
BMSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 226 PM EDT SUN AUG 10 2008 MEZ021-022-027-028-101930- COASTAL WALDO-INTERIOR WALDO-KENNEBEC-KNOX- 226 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...WALDO COUNTY AND KNOX COUNTY THROUGH 330 PM EDT... AT 226 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 3 MILES NORTHEAST OF WASHINGTON...OR ABOUT 14 MILES NORTHWEST OF CAMDEN...MOVING NORTH AT 17 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WASHINGTON... APPLETON...SEARSMONT...LAKE ST. GEORGE STATE PARK...LIBERTY... PALERMO...MORRILL...MONTVILLE...KNOX AND ALBION THROUGH 330 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...HEAVY DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE FLOODING. PLEASE REPORT HAIL...STRONG WINDS...OR FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 307 PM EDT SUN AUG 10 2008 MEZ021-022-026-027-101945- INTERIOR WALDO-KENNEBEC-KNOX-LINCOLN- 307 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT KENNEBEC COUNTY...WALDO COUNTY... KNOX COUNTY AND LINCOLN COUNTY THROUGH 345 PM EDT... AT 307 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED OVER SOMERVILLE...OR ABOUT 13 MILES EAST OF AUGUSTA...MOVING NORTH AT 11 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND AROUND WINDSOR...SOMERVILLE...PALERMO... WATERVILLE...VASSALBORO...OAKLAND...CHINA AND ALBION THROUGH 345 PM EDT. SMALL HAIL...HEAVY DOWNPOURS...CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF UP TO 35 MPH CAN BE EXPECTED. HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE FLOODING. PLEASE REPORT HAIL...STRONG WINDS...OR FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. ES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 315 PM EDT SUN AUG 10 2008 NHZ003-005-102000- NORTHERN GRAFTON-SOUTHERN GRAFTON- 315 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT GRAFTON COUNTY THROUGH 400 PM EDT... AT 315 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM BENTON TO 3 MILES NORTHEAST OF ORANGE...OR ALONG A LINE EXTENDING FROM 8 MILES EAST OF WOODSVILLE TO 13 MILES WEST OF PLYMOUTH...MOVING NORTHEAST AT 9 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND LAKE TARLETON STATE PARK...CARDIGAN MOUNTAIN STATE PARK...WENTWORTH...ORANGE...DORCHESTER...BENTON...WARREN... LANDAFF CENTER...GROTON AND HEBRON THROUGH 400 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... TORRENTIAL DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE FLOODING. PLEASE REPORT HAIL...STRONG WINDS...OR FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. MARINE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 328 PM EDT SUN AUG 10 2008 NHZ008-013-102015- INTERIOR ROCKINGHAM-MERRIMACK- 328 PM EDT SUN AUG 10 2008 ...STRONG THUNDERSTORMS WILL IMPACT MERRIMACK COUNTY AND ROCKINGHAM COUNTY THROUGH 415 PM EDT... AT 328 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF DUNBARTON TO 3 MILES WEST OF SALEM...OR ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF MANCHESTER TO 3 MILES WEST OF SALEM...MOVING EAST AT 11 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WINDHAM... LONDONDERRY...DUNBARTON...BOW...DERRY...SALEM...PEMBROKE... HOOKSETT...SUNCOOK AND SOUTH HOOKSETT THROUGH 415 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER... TORRENTIAL DOWNPOURS... CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED. HEAVY RAIN MAY PRODUCE PONDING OF WATER AND LOCALIZED DRAINAGE FLOODING. PLEASE REPORT HAIL...STRONG WINDS...OR FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772...WHEN YOU CAN DO SO SAFELY. MARINE
The Boston radar (KBOX), 133 km away, was scanning. The volume nearest the first event began at 19:37 UTC.
21 hail, 3 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm produced 1 inch hail in Dunbarton.
A severe thunderstorm produced .75 inch hail in Bow.
A severe thunderstorm produced .88 inch hail in Bow.
A severe thunderstorm produced .75 inch hail in Londonderry.
A severe thunderstorm produced .75 inch hail in Derry.
A severe thunderstorm produced 1 inch hail in Londonderry.
A severe thunderstorm downed trees 7 miles northeast of Monroe blocking Route 135 near Dam Road.
A severe thunderstorm downed trees in the parking lot of the Hampton Inn in Littleton.
A severe thunderstorm produced .88 inch hail in Claremont.
A severe thunderstorm produced .75 inch hail in Claremont.
A severe thunderstorm produced .88 inch hail in Laconia.
A severe thunderstorm produced .88 inch hail in Laconia.
A severe thunderstorm produced .75 inch hail in Laconia.
A severe thunderstorm produced 1 inch hail in Gilford.
A severe thunderstorm downed a tree on a house on Pound Road.
A severe thunderstorm produced .75 inch hail in Winnisquam.
A severe thunderstorm produced .88 inch hail in Laconia.
A severe thunderstorm produced .88 inch hail in Andover.
A severe thunderstorm produced .88 inch hail in Meredith.
A severe thunderstorm produced .88 inch hail in Holderness.
A severe thunderstorm produced .88 inch hail in Danbury.
A severe thunderstorm produced .88 inch hail in Danbury.
A severe thunderstorm produced .88 inch hail around 4 miles southwest of Chicks Corner.
A severe thunderstorm produced .75 inch hail in North Conway.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2008Every state in 2008This day in weather historyWarnings in New Hampshire, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 132557, 132558, 132559, 132560, 132561, 132562, 132578, 132580, 132563, 132564, 132565, 132566, 132567, 132568, 132581, 132569, 132570, 132571, 132572, 132573, 132574, 132575, 132576, 132577.